Pennsylvania, 2014Flood and Damaging Winds in Pennsylvania, September 2, 2014
September 2, 2014 · NWS PBZ · 7 events in 3 counties and zones
Scattered thunderstorms developed ahead of a cold front moving east across the upper Ohio Valley. Severe thunderstorms occurred in parts of western Pennsylvania, as well as Garrett county Maryland, and Preston county in West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front moving east across the upper Ohio Valley. Severe thunderstorms occurred in parts of western Pennsylvania, as well as Garrett county Maryland, and Preston county in West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 2, 1:42 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 2, 1:42 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 PM EDT TUE SEP 2 2014
.SYNOPSIS...
A COLD FRONT WILL CROSS THIS EVENING...WITH SHOWERS AND
THUNDERSTORMS AHEAD OF IT. DRY AND LESS HUMID WEATHER RETURNS FOR
WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
FRONT MAKING EASTWARD PROGRESS AND APPROACHING THE WESTERN BORDER
OF THE CWA. IT WILL SWING THROUGH THIS AFTERNOON AND EXIT THE EAST
BY 00Z. SECONDARY DEWPOINT BOUNDARY BACK NEAR DTW AND FDY WILL
THEN MOVE THROUGH OVERNIGHT. STILL SOME FAIRLY THICK CLOUD COVER
IN SPOTS...ESPECIALLY ACROSS OUR NORTHERN COUNTIES...BUT MORE SUN
ACROSS THE SOUTH HAS LED TO BETTER DESTABILIZATION...WITH UP TO
2000 J/KG NOTED ON SPC MESOANALYSIS. STILL DO NOT SEE A WIDESPREAD
SEVERE THREAT...BUT AVAILABLE INSTABILITY PLUS MARGINAL 0-6KM
SHEAR OF 35-40 KNOTS MAY SUPPORT AT LEAST A COUPLE STORMS WITH
DAMAGING WIND GUSTS. CANNOT RULE OUT ISOLATED WATER PROBLEMS OVER
LOW FFG AREAS AS WELL GIVEN THE RIBBON OF UP TO 1.8 INCHES OF
PRECIPITABLE WATER ALONG THE FRONT...PLUS UNIDIRECTIONAL FLOW
SUPPORTING THE POSSIBILITY OF TRAINING CELLS. HAVE DECREASED POPS
A BIT FROM EARLIER BUT HAVE MAINTAINED LIKELY VALUES WITH FROPA.
KEPT CHANCE POPS BEHIND INITIAL FRONT AS ADDITIONAL SHRA/TSRA MAY
ACCOMPANY THE DEWPOINT BOUNDARY FURTHER WEST.
CLOUDS WILL CLEAR FROM WEST TO EAST OVERNIGHT. THINK LINGERING LOW
LEVEL MOISTURE WILL BE REALIZED MORE AS FOG THAN STRATUS
OVERNIGHT WITH GRADIENT SLACKENING...AND HAVE INSERTED VALLEY FOG
CWA-WIDE. WEDNESDAY WILL FEATURE PLENTY OF SUNSHINE UNDER HIGH
PRESSURE. EXPECTING AFTERNOON CU DEVELOPMENT...BUT SHRA POTENTIAL
SHOULD BE KEPT IN CHECK BY CAPPING ALOFT AND SUBSIDENCE.
TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL EVEN BEHIND THE
FRONT...AS H500 HEIGHTS REMAIN A BIT HIGH FOR THIS TIME OF YEAR. CL
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
DRIER AND TEMPORARILY COOLER AIR INFILTRATES THE REGION WEDNESDAY
NIGHT INTO THURSDAY. WITH ABUNDANT RECENT RAINFALL AND STRONG
OVERNIGHT INVERSIONS WEDNESDAY NIGHT INTO THURSDAY MORNING...AT
LEAST SOME FOG FORMATION SEEMS POSSIBLE. OTHERWISE...LAYER RH
VALUES FALL OFF A CLIFF AND CLEARING SEEMS TO BE QUITE THE COMMON
THEME AMONGST THE MODEL SOLUTIONS FROM WEDNESDAY NIGHT INTO
THURSDAY NIGHT. THE MODEL CONSENSUS FAVORS THE NEXT SYSTEM
DROPPING TOWARD THE AREA ON FRIDAY. IN FACT...THE SPREAD AMONGST
THE OPERATIONAL GFS/EMCWF/CANADIAN IS SMALL ENOUGH TO BE
NEGLIGIBLE...SO TIMING FOR SHOWERS/THUNDERSTORMS WAS PINNED TO
INCREASE FRIDAY AFTERNOON AND EVENING...WITH LIKELY POPS FEATURED
MOST PLACES IN THE EVENING.
TEMPERATURES DO MANAGED TO INCREASED THURSDAY AND FRIDAY...WITH
850 MB CONSENSUS VALUES RUNNING UP TOWARD +18 TO +20C. GIVEN THE
LOWER SUN ANGLE...THESE VALUES WILL BE TOUGH TO MIX OUT TO THE
SURFACE WITHOUT A LOT OF MECHANICAL HELP BELOW THAT LEVEL. AS
SUCH...HIGHS SHOULD REMAIN LARGELY IN THE 80S THROUGH THE END OF
THE WEEK RATHER THAN MAKING ANY REALISTIC RUN UP TOWARD 90F. FRIES
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MUCH COOLER AND DRIER AIR FOR THE END OF THE LONG TERM WITH BROAD
SURFACE HIGH BUILDING IN FROM THE NORTHWEST.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE NEXT 4-6 HOURS WILL BE THE BUSIEST OF THE TAF PERIOD...WITH
FROPA DURING THAT TIME. EXPECTING SHRA/TSRA TO BECOME MORE
WIDESPREAD OVER THE NEXT COUPLE OF HOURS. SHOULD BE ENOUGH MVFR
RESTRICTIONS FOR TEMPO TSRA MENTION. BRIEF IFR ALSO POSSIBLE BUT
DID NOT WRITE UP AT THIS TIME. EXPECT CLEARING FROM WEST TO EAST
DURING THE 22Z-04Z PERIOD...WITH A FAIRLY MINOR WIND SHIFT TOWARDS
THE WSW. MVFR/IFR FOG LOOKS LIKE A GOOD BET OVERNIGHT GIVEN
RAIN...LINGERING LOW LEVEL MOISTURE AND SLACKENING GRADIENT. VFR
WILL RETURN WITH SCT CU ONCE FOG LIFTS BY 14Z. CL
OUTLOOK.../TONIGHT THROUGH SATURDAY/...
COLD FRONT MAY BRING RESTRICTIONS FRIDAY AND SATURDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 2, 3:20 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT TUE SEP 2 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-030830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
420 AM EDT TUE SEP 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SLIGHT RISK FOR SEVERE STORMS TODAY.
CURRENTLY...THE SEVERE THREAT IS MARGINAL WITH DAMAGING WINDS
BEING THE GREATEST CONCERN. IF SEVERE STORMS DO DEVELOP...THEY WILL
LIKELY BE ISOLATED. ANOTHER HAZARD TODAY IS THE THREAT FOR HEAVY
DOWNPOURS. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
HIGH RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME. THIS COULD CAUSE
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 2, 1:17 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT TUE SEP 2 2014
PAZ075-076-WVZ022-023-021845-
FAYETTE PA-FAYETTE RIDGES PA-MONONGALIA WV-PRESTON WV-
217 PM EDT TUE SEP 2 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PRESTON...
NORTHEASTERN MONONGALIA AND SOUTHEASTERN FAYETTE COUNTIES...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAUREL RUN...
MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
FAIRCHANCE... ELLIOTTSVILLE... HOPWOOD...
UNIONTOWN... CHALKHILL... FARMINGTON...
OHIOPYLE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 3964 7977 3972 7986 3997 7967 3986 7941
3982 7936 3980 7936Special weather statement, Sep 2, 1:23 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT TUE SEP 2 2014
MDZ001-WVZ023-041-021915-
GARRETT MD-PRESTON WV-TUCKER WV-
223 PM EDT TUE SEP 2 2014
...STRONG THUNDERSTORMS WILL AFFECT GARRETT...NORTHERN TUCKER AND
SOUTHERN PRESTON COUNTIES...
AT 220 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM KINGWOOD
TO FELLOWSVILLE TO 9 MILES EAST OF PHILIPPI...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
TUNNELTON... NEWBURG... GLADESVILLE...
FELLOWSVILLE... KINGWOOD... ROWLESBURG...
HANNAHSVILLE... SAINT GEORGE... TERRA ALTA...
CRANESVILLE... CATHEDRAL STATE PARK...
THOMAS...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 3948 7906 3941 7913 3935 7925 3930 7929
3930 7933 3919 7948 3918 7947 3922 7934
3920 7929 3919 7929 3914 7933 3911 7982
3914 7984 3923 7981 3925 7986 3930 7989
3947 7990 3973 7894 3972 7893Local storm report, Sep 2, 2:06 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT TUE SEP 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND DMG ROWLESBURG 39.35N 79.68W
09/02/2014 PRESTON WV 911 CALL CENTER
NUMEROUS TREES DOWN FROM ROWLESBURG TO ROUTE 50 TOWARDS
THE PRESTON/GARRETT COUNTY BORDER
&&
EVENT NUMBER PBZ1401856
24Thunderstorm Wind, Venango
- When
- September 2, 2:45 PM EST
- Where
- Venango County, 1.04 mi E of Oil City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 41.430, -79.700
The public reported 2 trees uprooted and minor damage to buildings.
Thunderstorm Wind, Jefferson
- When
- September 2, 3:42 PM EST
- Where
- Jefferson County, 2.24 mi ENE of Roseville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.197, -79.113
The 911 Call Center reported trees down on Bottom Road.
Thunderstorm Wind, Jefferson
- When
- September 2, 3:42 PM EST
- Where
- Jefferson County, 1.72 mi NE of Sigel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.300, -79.100
The 911 Call Center reported trees down near Shaffer Road.
Thunderstorm Wind, Jefferson
- When
- September 2, 3:45 PM EST
- Where
- Jefferson County, 0.52 mi E of Sykesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.050, -78.820
The 911 Call Center reported trees down along Route 119.
Thunderstorm Wind, Jefferson
- When
- September 2, 3:53 PM EST
- Where
- Jefferson County, 0.26 mi NNE of Sykesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.054, -78.828
The public reported trees down.
Thunderstorm Wind, Indiana
- When
- September 2, 4:10 PM EST
- Where
- Indiana County, 0.52 mi W of North Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 40.900, -79.130
The public reported trees down.
Flood, Venango
- When
- September 2, 4:15 PM EST to 5:30 PM EST
- Where
- Venango County, 0.69 mi N of Rockmere to 0.62 mi N of Rockmere
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 41.440, -79.670
The 911 Call Center reported Oak Grove Street had been flooded and closed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flash Flooding and Damaging Winds in Mississippi, September 2, 2014$28,000 · 52 kt wind · 12 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Flash Flooding and Damaging Winds in Illinois, September 2, 2014$22,000 · 52 kt wind · 6 events
- Damaging Wind in Vermont, September 2, 2014$25,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
- Flash Flood and Heavy Rain in West Virginia, September 2, 2014$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539817, 539818, 539819, 539820, 539821, 539822, 539816.